One of the principal difficulties in stochastic homogenization is transferring quantitative ergodic information from the coefficients to the solutions, since the latter are nonlocal functions of the former. In this paper, we address this problem in a new way, in the context of linear elliptic equations in divergence form, by showing that certain quantities associated to the energy density of solutions are essentially additive. As a result, we are able to prove quantitative estimates on the weak convergence of the gradients, fluxes and energy densities of the first-order correctors (under blow-down) which are optimal in both scaling and stochastic integrability. The proof of the additivity is a bootstrap argument, completing the program initiated in Armstrong et al. (Commun. Math. Phys. 347(2):315–361, 2016): using the regularity theory recently developed for stochastic homogenization, we reduce the error in additivity as we pass to larger and larger length scales. In the second part of the paper, we use the additivity to derive central limit theorems for these quantities by a reduction to sums of independent random variables. In particular, we prove that the first-order correctors converge, in the large-scale limit, to a variant of the Gaussian free field.
This is a preview of subscription content, access via your institution.
We’re sorry, something doesn't seem to be working properly.
Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.
Several months after this paper was submitted and posted to arXiv and before it was accepted, Gloria and Otto completed a substantial revision  of  in which they prove Theorem 1 as well as Theorem 2. Their analysis is based on a quantity they call the “homogenization commutator” which is closely related to the quantity J considered here.
This heuristic derivation was obtained by SA, Yu Gu and JCM. It was the object of a talk given in Banff in July 2015 and reproduced during the Oberwolfach seminar on stochastic homogenization shortly afterwards. The talk can be watched at http://goo.gl/5bgfpR.
We only use the word “distribution” to refer to Schwartz distributions, and call the probability measure associated with a random variable its law.
Armstrong, S., Gloria, A., Kuusi, T.: Bounded correctors in almost periodic homogenization. Arch. Ration. Mech. Anal. 222(1), 393–426 (2016)
Armstrong, S., Kuusi, T., Mourrat, J.-C.: Mesoscopic higher regularity and subadditivity in elliptic homogenization. Commun. Math. Phys. 347(2), 315–361 (2016)
Armstrong, S.N., Mourrat, J.-C.: Lipschitz regularity for elliptic equations with random coefficients. Arch. Ration. Mech. Anal. 219(1), 255–348 (2016)
Armstrong, S.N., Smart, C.K.: Quantitative stochastic homogenization of convex integral functionals. Ann. Sci. Éc. Norm. Supér. (4) 49(2), 423–481 (2016)
Avellaneda, M., Lin, F.-H.: Compactness methods in the theory of homogenization. Commun. Pure Appl. Math. 40(6), 803–847 (1987)
Avellaneda, M., Lin, F.-H.: Un théorème de Liouville pour des équations elliptiques à coefficients périodiques. C. R. Acad. Sci. Paris Sér. I Math. 309(5), 245–250 (1989)
Billingsley, P.: Convergence of Probability Measures. Wiley Series in Probability and Statistics, 2nd edn. Wiley, New York (1999)
Biskup, M., Salvi, M., Wolff, T.: A central limit theorem for the effective conductance: linear boundary data and small ellipticity contrasts. Commun. Math. Phys. 328(2), 701–731 (2014)
Chatterjee, S.: A new method of normal approximation. Ann. Probab. 36(4), 1584–1610 (2008)
Chatterjee, S.: Fluctuations of eigenvalues and second order Poincaré inequalities. Probab. Theory Relat. Fields 143(1–2), 1–40 (2009)
Dal Maso, G., Modica, L.: Nonlinear stochastic homogenization. Ann. Mat. Pura Appl. (4) 144, 347–389 (1986)
Dal Maso, G., Modica, L.: Nonlinear stochastic homogenization and ergodic theory. J. Reine Angew. Math. 368, 28–42 (1986)
Duerinckx, M., Gloria, A., Otto, F.: The structure of fluctuations in stochastic homogenization, preprint. arXiv:1602.01717
Fischer, J., Otto, F.: A higher-order large-scale regularity theory for random elliptic operators. Commun. Partial Differ. Equ. 41(7), 1108–1148 (2016)
Furlan, M., Mourrat, J.-C.: A tightness criterion for random fields, with application to the Ising model (preprint). arXiv:1502.07335
Gloria, A., Neukamm, S., Otto, F.: An optimal quantitative two-scale expansion in stochastic homogenization of discrete elliptic equations. ESAIM Math. Model. Numer. Anal. 48(2), 325–346 (2014)
Gloria, A., Neukamm, S., Otto, F.: Quantification of ergodicity in stochastic homogenization: optimal bounds via spectral gap on Glauber dynamics. Invent. Math. 199(2), 455–515 (2015)
Gloria, A., Neukamm, S., Otto, F.: A regularity theory for random elliptic operators (preprint). arXiv:1409.2678
Gloria, A., Nolen, J.: A quantitative central limit theorem for the effective conductance on the discrete torus. Commun. Pure Appl. Math. (in press). arXiv:1410.5734
Gloria, A., Otto, F.: An optimal variance estimate in stochastic homogenization of discrete elliptic equations. Ann. Probab. 39(3), 779–856 (2011)
Gloria, A., Otto, F.: An optimal error estimate in stochastic homogenization of discrete elliptic equations. Ann. Appl. Probab. 22(1), 1–28 (2012)
Gloria, A., Otto, F.: The corrector in stochastic homogenization: near-optimal rates with optimal stochastic integrability (preprint) (2015). arXiv:1510.08290
Gloria, A., Otto, F.: The corrector in stochastic homogenization: optimal rates, stochastic integrability, and fluctuations (preprint) (2016). arXiv:1510.08290v3
Gloria, A., Otto, F.: Quantitative results on the corrector equation in stochastic homogenization. J. Eur. Math. Soc. (in press). arXiv:1409.0801
Gu, Y., Mourrat, J.-C.: Scaling limit of fluctuations in stochastic homogenization. Multiscale Model. Simul. 14(1), 452–481 (2016)
Gu, Y., Mourrat, J.-C.: On generalized Gaussian free fields and stochastic homogenization (preprint). arXiv:1601.06408
Helffer, B., Sjöstrand, J.: On the correlation for Kac-like models in the convex case. J. Stat. Phys. 74(1–2), 349–409 (1994)
Kozlov, S.M.: Averaging of differential operators with almost periodic rapidly oscillating coefficients. Mat. Sb. (N.S.) 107(149)(2), 199–217, 317 (1978)
Marahrens, D., Otto, F.: Annealed estimates on the Green function. Probab. Theory Relat. Fields 163(3–4), 527–573 (2015)
Mourrat, J.-C., Nolen, J.: Scaling limit of the corrector in stochastic homogenization. Ann. Appl. Probab. (in press). arXiv:1502.07440
Mourrat, J.-C., Otto, F.: Correlation structure of the corrector in stochastic homogenization. Ann. Probab. 44(5), 3207–3233 (2016)
Naddaf, A., Spencer, T.: On homogenization and scaling limit of some gradient perturbations of a massless free field. Commun. Math. Phys. 183(1), 55–84 (1997)
Naddaf, A, Spencer, T.: Estimates on the variance of some homogenization problems (1998) (unpublished preprint)
Nolen, J.: Normal approximation for a random elliptic equation. Probab. Theory Relat. Fields 159(3–4), 661–700 (2014)
Nolen, J.: Normal approximation for the net flux through a random conductor. Stoch. Partial Differ. Equ. Anal. Comput. 4(3), 439–476 (2016)
Papanicolaou, G.C., Varadhan, S.R.S.: Boundary value problems with rapidly oscillating random coefficients. In: John, F., Lebowitz, J.L., Szasz, D. (eds.) Random Fields, vol. I, II (Esztergom, 1979), volume 27 of Colloq. Math. Soc. János Bolyai, pp. 835–873. North-Holland, Amsterdam (1981)
Rossignol, R.: Noise-stability and central limit theorems for effective resistance of random electric networks. Ann. Probab. 44(2), 1053–1106 (2016)
Sheffield, S.: Gaussian free fields for mathematicians. Probab. Theory Relat. Fields 139(3–4), 521–541 (2007)
Sjöstrand, J.: Correlation asymptotics and Witten Laplacians. Algebra i Analiz 8(1), 160–191 (1996)
Yurinskiĭ, V.V.: Averaging of symmetric diffusion in a random medium. Sibirsk. Mat. Zh. 27(4), 167–180, 215 (1986)
The second author was supported by the Academy of Finland project #258000. We thank Antti Hannukainen (Aalto University) for performing the numerical computations of the corrector and producing Fig. 1.
About this article
Cite this article
Armstrong, S., Kuusi, T. & Mourrat, JC. The additive structure of elliptic homogenization. Invent. math. 208, 999–1154 (2017). https://doi.org/10.1007/s00222-016-0702-4